Arkansas, 2008Tornado and Hail in Arkansas, May 2, 2008
May 2, 2008 · NWS SHV · 2 events in 2 counties and zones
Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas. Otherwise large hail was the primary severe weather threat with this storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 3:59 AM CST, 4 hours 4 minutes earlier.
Area forecast discussion, May 2, 3:59 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
459 AM CDT FRI MAY 2 2008
.DISCUSSION...
A SHARP COLD FRONT CONTINUES TO MAKE ITS WAY ACROSS CENTRAL AND
EASTERN OK THIS MORNING...AND IS EXPECTED TO ENTER MCCURTAIN AND
RED RIVER COUNTIES BY AROUND 9 AM. THE TIGHT PRESSURE GRADIENT
ACROSS THE REGION...ASSOCIATED WITH THE LOW PRESSURE SYSTEM TO THE
NORTH...CONTINUES TO KEEP SURFACE WINDS GUSTING AROUND 25
MPH...ESPECIALLY ACROSS EASTERN TEXAS. WINDS WILL PICK UP AGAIN
AREAWIDE AFTER SUNRISE...AND WITH THAT HAVE DECIDED TO ISSUE A
LAKE WIND ADVISORY THROUGH THE AFTERNOON. BUT THE MAIN CHALLENGE
FOR LATER THIS MORNING WILL BE THE THUNDERSTORM DEVELOPMENT ALONG
THE FRONT. CURRENTLY...MUCH OF THE FOUR STATE REGION IS UNDER THE
INFLUENCE OF A CAPPING INVERSION...WHICH HAS PREVENTED CONVECTION
FROM BEING SUSTAINED ALONG THE RED RIVER VALLEY AS INDICATED BY
RADAR. HOWEVER...RUC MODEL DATA INDICATES THAT THIS CAP WILL ERODE
QUICKLY DURING THE LATE MORNING...WHICH IS EXPECTED TO LEAD TO MORE
WIDESPREAD CONVECTION FOR THE WESTERN HALF OF THE REGION DURING
THE AFTERNOON. SATELLITE IMAGERY INDICATED LITTLE UPPER CLOUD
COVER THIS MORNING TO PREVENT SURFACE HEATING...AND WITH CAPES IN
EXCESS OF 2000J/KG AHEAD OF THE FRONT...EXPECT SOME THUNDERSTORMS
TO BE SEVERE DURING THE AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY FROM INTERSTATE 20 NORTHWARD TO THE EAST
OF LONGVIEW TEXAS. /18/
&&
.AVIATION...
MVFR CONDITIONS ARE BEING OBSERVED THIS MORNING...AS CEILINGS ARE
RUNNING BETWEEN 1500 AND 2000 FT. THIS TREND WILL CONTINUE THROUGH
THE REST OF THE MORNING...AS LOW LEVEL MOISTURE WILL REMAIN IN
ABUNDANCE TODAY. MODELS ARE AGGRESSIVELY PROGRESSING A FRONT TOWARD
THE AREA THIS MORNING...AND WITH DECENT MOISTURE...AND INSTABILITY
TEMPO TSRA MAY HAVE TO BE MENTIONED IN THE FIRST 6 HRS OF MY 12Z
TAFS...FOR TXK...TYR...AND POSSIBLY GGG. A STRONG CAP REMAINS IN
PLACE ACROSS THE AREA...SO WE WILL DETERMINE THE TSRA THREAT ON THE
DEVELOPMENT OF THE SOUTHERN EXTENT OF THE SQUALL LINE CURRENTLY
MOVING ACROSS OK. AN ACTIVE AFTERNOON AND EVENING IS EXPECTED TO BE
ON TAP...AS AN APPROACHING 850 MB TROUGH SHOULD HELP ERODE THE CAP.
THE MODELS STALL THE FRONT ONCE IT MOVES INTO THE CWA...LEAVING THE
POTENTIAL FOR TSRA THROUGH THE END OF THE 12Z TAF PERIOD. TSRA WILL
REMAIN THE MAIN THREAT FOR AVIATION INTEREST TODAY...BUT MVFR TO VFR
FLIGHT CONDITIONS WILL BE COMMON WITH GUSTY SOUTHERLY WINDS. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 59 76 53 / 70 60 10 0
MLU 83 63 76 54 / 70 80 20 0
DEQ 77 50 71 43 / 60 10 10 0
TXK 78 55 69 49 / 50 20 10 0
ELD 80 57 73 49 / 70 60 10 0
TYR 81 56 73 52 / 40 10 10 0
GGG 80 57 74 52 / 50 30 10 0
LFK 84 64 80 56 / 40 70 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
18/11Hazardous weather outlook, May 2, 5:25 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 AM CDT FRI MAY 2 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
625 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT WILL PUSH THROUGH THE FOUR STATE AREA
BEGINNING IN SOUTHEAST OK THIS MORNING AND ADVANCING THROUGH
CENTRAL LA BY LATE THIS EVENING. STRONG THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THE FRONT...TO THE NORTH OF INTERSTATE 20 EASTWARD OF
LONGVIEW TEXAS...WITH THE GREATEST THREAT OF SEVERE WEATHER
LOCATED ACROSS SOUTHERN ARKANSAS AND NORTH CENTRAL LOUISIANA THIS
EVENING. THE MAIN THREATS FOR TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN AND ISOLATED
TORNADOES ARE ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE EARLY MORNING HOURS OF SATURDAY ACROSS CENTRAL
LOUISIANA BEFORE EXITING THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TODAY...MAINLY FOR
LOCATIONS NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS.
18
In the hours before
Local storm report, May 2, 6:45 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL SMITHVILLE 34.47N 94.65W
05/02/2008 E0.75 INCH MCCURTAIN OK FIRE DEPT/RESCUE
&&
18Special weather statement, May 2, 7:32 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT FRI MAY 2 2008
TXZ109>111-124-125-136-137-150-021430-
CAMP-GREGG-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
832 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 930 AM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
TITUS...MORRIS...CAMP...WOOD...UPSHUR...SMITH...GREGG AND RUSK
INCLUDING THE FOLLOWING LOCATIONS
BIG SANDY...CLARKSVILLE CITY...EAST MOUNTAIN...GILMER...
GLADEWATER...GOLDEN...HAINESVILLE...HAWKINS...HOARD...KILGORE...
LIBERTY CITY...LINDALE...MINEOLA...QUITMAN...ROSEWOOD...TYLER...
WEST MOUNTAIN AND WHITE OAK
AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF VAN...OR 8 MILES SOUTHWEST
OF MINEOLA...MOVING EAST AT 38 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3235 9480 3226 9548 3235 9546 3249 9561
3269 9562 3272 9565 3275 9565 3306 9477
TIME...MOT...LOC 1332Z 267DEG 33KT 3260 9556
14Tornado, Howard
- When
- May 2, 8:03 AM CST to 8:08 AM CST
- Where
- Howard County, 2.43 mi SE of Umpire to 2.52 mi SW of Henry
- Rating
- EF1
- Path length
- 4.1 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.241, -94.026
An EF1 tornado with winds of 95 to 105 mph occurred near Umpire Arkansas in Howard County beginning near the Davis Cemetary along Pinkerton road. The tornado destroyed 2 barns and damaged a mobile home from a falling tree. Numerous trees were snapped and uprooted along the 4 mile track ending near the intersection of Parsons|road and Hill lane. The tornado was on the ground from 903 am until 908 am and was 50 yards wide at its widest point and 4.5 miles long.
Hail, Union
- When
- May 2, 8:25 PM CST
- Where
- Union County, 0.58 mi E of El Dorado
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.200, -92.660
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95392, 95658.